High Wind, Alameda / Contra Costa
- When
- February 17, 10:00 AM PST to 10:05 AM PST
- Where
- Alameda / Contra Costa forecast zone
- Measured
- 74 kt (85 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
Strong winter storm produced a 74 mph wind gust on Kroger Peak in the East Bay Hills.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MTR wrote it up.
Strong winter storm produced a 74 mph wind gust on Kroger Peak in the East Bay Hills.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at Feb 17, 9:00 AM PST, 1 hour earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
900 AM PST TUE FEB 17 2004
.DISCUSSION...LATEST RADAR IMAGES AND SATELLITE IMAGES SHOW THE
RAINFALL OUT AHEAD OF COLD FRONT IS NOT WELL ORGANIZED. FROM
SURFACE STATIONS ASSOCIATED WITH HYDROLOGIC TEST BED EXPERIMENT IN
SONOMA COUNTY THIS WINTER...A WELL DEFINED GRAVITY WAVE PASSED OVER
THE AREA AROUND 12Z. HIGHEST WINDS OCCURRED JUST AHEAD OF THIS
FEATURE WITH WINDS OF 55 TO 60 MPH REPORTED IN THE NORTH BAY AND BAY
AREA HILLS. RAINFALL DECREASED FOR SEVERAL HOURS BEHIND THIS SYSTEM.
RAINFALL PICKED UP AGAIN ABOUT 6AM WITH SEVERAL STATIONS IN THE
RUSSIAN BASIN PICKING UP ONE HALF TO THREE QUARTERS INCHS FROM 6 TO
8 AM. BODEGA BAY WIND PROFILER HAS SHOWN DECREASE IN LOW LEVEL WINDS
FROM NEAR 55 KTS AT 500 M TO 30 KTS. ALSO GPS OBSERVED PWS HAVE
DROPPED OFF TO ABOUT 1 INCH FROM THE 1.5 INCHES YESTERDAY. THUS THE
RAINFALL POTENTIAL FOR TODAY IS MUCH LESS THAN YESTERDAY. HOWEVER
GIVEN VERY WET CONDITIONS AND THE POSSIBILITY OF ANOTHER INCH TO INCH
AND ONE HALF TODAY IN THE RUSSIAN BASIN...RIVER FORECAST CENTER IS
FORECASTING THE RUSSIAN NEAR GUERNEVILLE TO 1 FT ABOVE FLOOD STAGE
TONIGHT AND TOMORROW. WILL ISSUE A FLOOD WATCH FOR THE RUSSIAN
FOR TONIGHT AND WEDNESDAY MORNING AND MONITOR RAINFALL DURING THE
DAY.
HIGHEST WINDS SEEM TO HAVE OCCURRED JUST AHEAD OF THE GRAVITY WAVE
AND WINDS HAVE DROPPED OFF. WILL ALLOW THE HIGH WIND WARNING TO
EXPIRE AT NOON BUT WILL LEAVE WIND ADVISORY UP FOR ALL AREAS INTO
THE EVENING.
MODELS DIFFERENCES ARE AGAIN GREAT FOR TODAY AND TONIGHT. ETA
CONTINUES MUCH DRIER WITH FRONTAL SYSTEM AND SEEMS TO TRANSFER MOST
OF THE ENERGY BACK TO THE UPPER LOW AND SECONDARY FRONTAL BAND NEAR
36N 131W. GFS MUCH MORE VIGOROUS WITH PRECIP AND MAINTAINS WELL
DEFINED FRONTAL BAND THROUGH THE DISTRICT TODAY. BEST SOLUTION IS
A COMPROMISE BETWEEN THE TWO. ONE NOTE OF CONCERN IS THE FRONT MAY
SLOW DOWN IN RESPONSE TO THE UPPER SHORT WAVE OUT AT 130 W.
THIS COULD COMPLICATE MATTERS AND INCREASE PRECIPITATION WHEREVER
THIS FRONT HAPPENS TO STALL THIS AFTERNOON. GFS IS ABOUT 6 TO 8 HRS
SLOWER WITH THE FRONT AND IS PROBABLY WHY IT HAS MORE PRECIPITATION.
TOMORROW WILL BE IN THE COLDER UNSTABLE AIR MASS ASSOCIATED WITH
UPPER LOW. CONTINUED SHOWERS OVER MOST OF THE DISTRICT WITH SLIGHT
CHANCE OF A THUNDERSTORM AND SMALL HAIL WITH THE POST FRONTAL
CONVECTION.
WILL UPDATE THE EXTENDED IN THE AFTERNOON DISCUSSION. FIRST LOOK IS
THE STORM DOOR IS OPEN WITH A RATHER WEAK SYSTEM ON FRIDAY AND THE
MODELS NOT SURE WHETHER SUNDAY..MONDAY OR TUESDAY WILL BRING THE NEXT
BIG EVENT.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
...TDA...FLOOD WATCH FOR RUSSIAN RIVER TONIGHT AND WEDNESDAY
...WIND ADVISORY THROUGH NOON FOR THE EAST AND
SOUTH SAN FRANCISCO BAY AREAS AS WELL AS MONTEREY
AND SAN BENITO COUNTIES...
...HIGH WIND WARNING THROUGH NOON FOR THE NORTH SAN
FRANCISCO BAY AREA...THE SAN FRANCISCO PENINSULA AND
SANTA CRUZ COUNTY...
...GALE WRNG...PT ARENA TO PIGEON PT AND SFO BAY.
...SCA...PIGEON PT TO PT PIEDRAS BLANCAS AND MRY BAYS.
...HIGH SURF ADVISORY...PT ARENA TO PT PIEDRAS BLANCAS.
REYNOLDSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 600 AM PST TUE FEB 17 2004 CAZ005>010-065-074-075-181400- SONOMA AND MARIN COUNTIES-SAN FRANCISCO- ALAMEDA AND CONTRA COSTA COUNTIES-SANTA CLARA COUNTY- COASTAL MONTEREY COUNTY- SALINAS VALLEY/INTERIOR MONTEREY COUNTY/SAN BENITO COUNTY- NAPA COUNTY-SANTA CRUZ COUNTY-SAN MATEO COUNTY- 600 AM PST TUE FEB 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA AND THE CENTRAL CALIFORNIA COAST. .DAY ONE...TODAY RAIN WILL OCCUR OVER THE NORTH BAY THIS MORNING...SPREADING SOUTH OVER THE REST OF THE DISTRICT THROUGH THE AFTERNOON. HEAVY RAINS... ON THE ORDER OF 1 TO 3 INCHES AND LOCALLY MORE...WILL BE COMMON ACROSS THE AREA THROUGH TONIGHT. THE POSSIBILITY OF URBAN AND SMALL STREAM FLOODING WILL CONTINUE. MUDSLIDES ARE POSSIBLE AND THE SATURATED GROUND AND STRONG WIND COMBINATION COULD TOPPLE SOME TREES...LEADING TO POSSIBLE POWER OUTAGES. THE RUSSIAN RIVER ESPECIALLY IN THE GUERNEVILLE AREA COULD APPROACH FLOOD STAGE TONIGHT. SOUTH WINDS WILL REMAIN STRONG TODAY...HIGHEST IN THE MORNING IN THE HILLS WHERE GUSTS OVER 50 MPH WILL PREVAIL. ELSEWHERE...EXPECT GUSTS OVER 30 MPH AT TIMES. HIGH WIND WARNINGS AND WIND ADVISORIES ARE IN EFFECT UNTIL NOON TODAY FOR PARTS OF THE BAY AREA AND CENTRAL COAST (SEE SFONPWMTR...WWUS76 KMTR). A HIGH SURF ADVISORY IS IN EFFECT ALONG THE ENTIRE CENTRAL CALIFORNIA COAST TODAY. (SEE SFOMWSMTR...FZUS76 KMTR). .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SIGNIFICANT RAINFALL WILL CONTINUE TO BE POSSIBLE AT TIMES THROUGH THE PERIOD...WITH EARLY WEDNESDAY...FRIDAY...AND LATE SUNDAY BEING THE PRIME PERIODS TO WATCH OUT FOR. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NEWMAN
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, February 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385415.